Article Text

PDF
Vitamin A toxicity presenting as bone pain
  1. Revanth Baineni,
  2. Reena Gulati,
  3. CG Kumar Delhi
  1. Department of Pediatrics, Jawaharlal Institute of Postgraduate Medical Education and Research (JIPMER), Pondicherry, India
  1. Correspondence to Dr Reena Gulati, Department of Pediatrics, JIPMER, Pondicherry 605006, India; g97rina{at}gmail.com

Abstract

A 4-year-old boy presented with severe bone pains, refusal to walk, diffuse bony swelling of forelimbs, skin changes and abdominal pain, with symptoms evolving over 6 weeks. Blood screening tests were normal except for raised aspartate aminotransferase (AST). Radiographs revealed thickened periosteum, widening of the diaphyses of long bones and lifted periosteum in mid-shaft of ulnae and right femur. Skeletal scintigraphy showed a high uptake of radionuclide at clinically affected and unaffected sites, suggestive of multifocal osteoblastic skeletal lesions. After repeated enquiries, his parents admitted to giving him massive doses of preformed vitamin A for over 3 months as ‘health tablets’. Surprisingly, he did not have overt liver disease typically found with much smaller doses, although the dermal changes and musculoskeletal pathology were florid. He made a full clinical recovery within 2 months of cessation of vitamin A.

  • Vitamin A toxicity
  • bone pains
  • oily skin
  • raised periosteum
  • skeletal scintigraphy

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.